Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online
Ask a Dentist   »  

Got braces on. Feeling uncomfortable, have dry lips and hard knot on tongue. Any thoughts?

User rating for this question
Very Good
Answered by
Practicing since : 2010
Answered : 390 Questions
I just got braces on about two weeks ago. I was sore the first week, but starting week two I am feeling odd discomfort. I can't seem to keep my tongue in place, it feels like I have less space, so I keep sticking it forward which is causing me to repeatedly bite it. The end of my tongue has a hard knot in it now and has what look like white heads on it. I'm assuming I'm a mouth breather now because my lips are super dry as well. Any thoughts? I'm mostly concerned with my tongue.
Posted Wed, 27 Mar 2013 in Dental Health
Answered by Dr. Bibhu Dutt Nanda 31 minutes later

Thanks for writing to us,

I would like you to know that when one gets the braces on, some amount of discomfort occurs due to pressure from the braces. Braces make it difficult for the lips to close making them dry and chapped. If you are a mouth breather then dryness becomes worse. I will advise you to use a chap stick to keep your lips moist.

The hard knot on the tongue is mostly the healing tissue which will disappear with time.

The only way you can avoid biting your tongue is by keeping a check on yourself or I will advise you to see you orthodontist, because sometimes a sharp edge of a bracket irritates the tongue making it sore. If your dentist makes some modifications on the bracket then this problem can be resolved.

If you have any further queries, kindly write back to us.

I hope this answer was useful; Let me know if you need clarifications.

Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dentist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor